Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 393, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2009, 5:45 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2009, 5:45 PM MDT (23:45 UTC)
- Expired
- Aug 15, 2009, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:08 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:24 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 2:24 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT SAT AUG 15 2009 .DISCUSSION... .SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... TONIGHT...APPROACH OF UPPER TROUGH AND COLD FRONT WILL BRING THE BEST CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. STRONG CONVECTION CURRENTLY EXTENDING FROM SERN WY INTO NCTRL CO. AS AN UNSEASONABLE STRONG UPPER TROUGH APPROACHES AND A MID LEVEL JET MAX ROUNDS THE BASE OF THE TROUGH...AN MCS WILL DEVELOP AND MOST LIKELY MOVE DUE EAST ACROSS NORTH CENTRAL NEBRASKA. EASTWARD MOVEMENT FAVORED TO TRACK IN AREA OF PRONOUNCED UPSTREAM 1000-500MB THICKNESS DIFLUENCE...ALSO AN INDICATOR OF MCSS WITH HEAVY RAINFALL POTENTIAL. HAVE RAISED POPS NCTRL TO 80 PERCENT PER LATEST NAM/GFS AND PREVIOUS MODEL CONSISTENCY. ACROSS THE SRN HALF...POPS RAISED SOME TO 50-70 PERCENT. DURATION EXPECTED TO BE LESS...ALTHOUGH WHAT PASSES THROUGH COULD BE INTENSE RAINFALL. THERE WILL ALSO BE SOME SEVERE THREAT TIL AROUND 02Z WITH LOSS OF HEATING. THERE IS SOME POTENTIAL FOR ISOLATED FLASH FLOODING OVERNIGHT. THIS PARTLY DUE TO FAIRLY SATURATED GROUND. HOWEVER WIDESPREAD RAINFALL WILL MOSTLY BE AROUND 1 INCH WITH AREAS OF 1-2 INCHES POSSIBLE. LOWEST 3HR FFG IS ACROSS HOLT COUNTY NEAR 1.5 INCHES. AREAS TO THE WEST LESS FLOOD PRONE. THUS A FLASH FLOOD WATCH WAS NOT FELT NEEDED. SUNDAY AND SUNDAY NIGHT...MUCH COOLER AND DRY SUNDAY BEHIND THE FRONT WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ATTEMPTING TO RETURN ACROSS WEST CENTRAL AND SOUTHWEST NEBR AFTER MIDNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER RANGING FROM 75 TO 80. MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN PLAINS/WRN GREAT LAKES. TEMPS TO REMAIN BELOW NORMAL NEAR 75-80. WILL MAINTAIN A SLIGHT CHC MONDAY AFTN THROUGH MONDAY NIGHT FOR SWRN PORTIONS OF THE FA. BULK OF SHOWERS AND STORMS WILL BE ACROSS KANSAS WILL WILL BE AREA NORTH OF SFC FRONT. TUESDAY AND TUESDAY NIGHT...WEAK WAVE IN NWRLY FLOW ALOFT MAY TRIGGER A FEW SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON ACROSS SWRN AREAS...WITH A SLIGHT CHC OVERNIGHT ALL AREAS. AGAIN...MAIN FOCUS TO BE ACROSS KS. .EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)... DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH WILL KEEP A SLIGHT CHC TO LOW CHC POPS WEDNESDAY AND WEDNESDAY NIGHT AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL MAINTAIN HIGHS NEAR 80 FOR THURSDAY...WARMING INTO THE 80S FRIDAY AND SATURDAY. FCST DRY FRIDAY AND SATURDAY. && .AVIATION... TSRA INCREASING IN INTENSITY AND COVERAGE EARLY THIS AFTERNOON ACROSS THE C/NRN ROCKIES IN THE MID LEVEL WAA ZONE AHEAD OF ANOMALOUS UPPER LOW SLIDING EWD. EARLY MORNING CONVECTION IN NEB HAS LEFT THE KLBF/KVTN AREAS IN SUBSIDENCE EARLY...HOWEVER 18Z SOUNDING SHOWS THERE HAS BEEN SUFFICIENT SYNOPTIC SCALE LIFT TO ERODE CAP SOMEWHAT...THOUGH SOME NEG AREA REMAINS WHICH IS CONFIRMED BY VISUAL INSPECTION OF DEVELOPING CU FIELD. MODELS CONTINUE TO SUGGEST DEVELOPMENT ALONG WEAK FRONT/WIND SHIFT LINE ACROSS THE CENTRAL PART OF THE STATE PRIOR TO 4 PM CDT...AND LAPS/MSAS HINTING AT GOOD DESTABILIZATION THERE. WILL HAVE TO SEE IF MESOSCALE LIFT IS SUFFICIENT TO SUSTAIN UPDRAFTS TO TSRA STAGE. IN ADDITION...AS LONG WAVE TROF APPROACHES...BETTER LARGE SCALE SHEAR AVAILABLE TO MAINTAIN AND ORGANIZE CONVECTION BY EVENING FURTHER W. HAVE INCLUDED INITIAL CB GROUP IN BOTH KVTN AND KLBF TAFS TO RELATE ONLY MODERATE CONFIDENCE IN TSRA INITIATION TIME...HOWEVER INCLUDED TSRA AS PREVAILING LATER SINCE CONFIDENCE IS HIGHER THAT EVENTUALLY ORGANIZED CONVECTION WILL INDEED DEVELOP. MAIN THREAT SHOULD BE HEAVY RAIN AND HAVE THEREFORE INCLUDED VSBYS THAT GO TO IFR...AND THESE COULD END UP BEING CONSERVATIVE SHOULD ORGANIZED CONVECTION REMAIN OVER A TAF SITE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...ROBERG AVIATION...JWS
Hazardous weather outlook, Aug 15, 2:39 PM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT SAT AUG 15 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-162045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT SAT AUG 15 2009 /239 PM MDT SAT AUG 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. AHEAD OF THIS FRONT...WARM AND UNSTABLE AIR WILL RESIDE AND AS THE FRONT APPROACHES THE AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS INITIALLY WEST OF A LINE FROM VALENTINE TO OGALLALA...THEN PROGRESSING EASTWARD THROUGH THE NIGHT. IN ADDITION...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN AS WELL...AND SINCE HEAVY RAIN OCCURRED LAST NIGHT IN SOME PLACES...LOCALIZED FLOODING OF ROADWAYS WILL BE POSSIBLE WHERE GROUND IS SATURATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL SOUTH OF THE AREA SUNDAY...BUT WITH A SLIGHTLY UNSTABLE AIRMASS REMAINING IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AS UPPER LEVEL LOW PRESSURE AREAS INTERACT WITH THE FRONT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. SOUTHERN AND WESTERN AREAS OF NEBRASKA WILL SEE THE BEST CHANCES FOR THUNDERSTORMS INTO MONDAY. AS WARMER AIR AND MOISTURE RETURN TO THE AREA BY MID WEEK...THUNDERSTORM CHANCES WILL REMAIN ACROSS THE AREA INTO THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
In the hours before
Local storm report, Aug 15, 4:19 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 12 ESE BARTLETT 41.82N 98.34W
08/15/2009 E0.50 INCH WHEELER NE PUBLIC
TORRENTIAL RAIN AND 50 MPH WIND GUSTS REPORTED ALSO.
&&
CBUTTLERLocal storm report, Aug 15, 5:17 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 28 W GORDON 42.81N 102.76W
08/15/2009 E60 MPH SHERIDAN NE PUBLIC
THE PULBIC ESTIMATED WIND GUSTS IN EXCESS OF 60 MPH WITH
TORRENTIAL RAIN.
&&
SJACOBSLocal storm report, Aug 15, 5:22 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 26 W GORDON 42.81N 102.72W
08/15/2009 E60 MPH SHERIDAN NE PUBLIC
THE PUBLIC ESTIMATED WINDS IN EXCESS OF 60 MPH THAT
CAUSED DAMAGE TO TREE LIMBS.
&&
SJACOBSLocal storm report, Aug 15, 5:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 11 NW GORDON 42.92N 102.36W
08/15/2009 E60 MPH SHERIDAN NE PUBLIC
THE PUBLIC REPORTED WIND GUSTS IN EXCESS OF 60 MPH.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:01 PM MDT | Flash Flood Warning | LBF | Brown, Keya Paha, Rock | 3 hr |
| Aug 14, 10:49 PM MDT | Flash Flood Warning | LBF | Boyd, Holt | 3 hr |
| Aug 15, 4:53 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 67 min |
| Aug 15, 5:33 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 57 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.